Alert archive / Texas / Special Weather Statements in 2012

Special Weather Statement, NWS Austin/San Antonio, TX

October 13, 20124 counties in Texas

NWS Austin/San Antonio, TX issued this special weather statement at Oct 13, 2012, 3:55 PM CDT for 4 counties in Texas. It was in force for 80 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 13, 2012, 3:55 PM CDT (20:55 UTC)
Expired
Oct 13, 2012, 5:15 PM CDT
In force
80 min
Issued by
NWS Austin/San Antonio, TX

Counties Bastrop County, TX, Caldwell County, TX, Lee County, TX, Williamson County, TX

The radar

The Ft Hood radar (KGRK), 50 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 8.9 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2012-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 728 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2012-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
728 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
858 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

735 
WWUS84 KEWX 132055
SPSEWX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
355 PM CDT SAT OCT 13 2012

TXZ173-193-194-208-132215-
BASTROP-CALDWELL-LEE-WILLIAMSON-
355 PM CDT SAT OCT 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR BASTROP...CALDWELL...WILLIAMSON
AND LEE COUNTIES UNTIL 515 PM CDT...

AT 354 PM CDT...NATIONAL WEATHER SERVICE RADAR SHOWED AN AREA OF
SCATTERED SHOWERS AND THUNDERSTORMS NEAR BASTROP TO THE EASTERN
PART OF WILLIAMSON COUNTY...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS OF 30 TO 40 MPH 
ARE EXPECTED WITH THESE THUNDERSTORMS...ALONG WITH HEAVY RAIN AND 
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  TAYLOR...
  GRANGER...
  GIDDINGS...
  LEXINGTON...
  PAIGE...
  JARRELL...
  THRALL...
  FEDOR...
  BARTLETT...
  GRANGER DAM...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 3011 9686 3005 9703 2978 9733 2963 9759
      2963 9762 2971 9776 2988 9790 3021 9749
      3042 9737 3050 9758 3043 9778 3061 9792
      3062 9804 3079 9796 3090 9783 3074 9728
      3047 9715 3055 9693 3032 9674 3029 9664
TIME...MOT...LOC 2053Z 233DEG 25KT 3009 9705

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at Oct 13, 3:28 PM CDT, 27 minutes earlier.

Area forecast discussion, Oct 13, 3:28 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
328 PM CDT SAT OCT 13 2012

...STRONG TO SEVERE STORMS EXPECTED TO AFFECT PARTS OF THE RIO
GRANDE PLAINS...EDWARDS PLATEAU AND HILL COUNTRY THROUGH THIS EVENING...

.DISCUSSION...
STRONG TO SEVERE STORMS ARE EXPECTED THROUGH THIS EVENING AS RICH
GULF MOISTURE CONTINUES TO PUSH NORTHWARD ACROSS SOUTH CENTRAL
TEXAS WHILE SEVERAL SHORT WAVES DISTURBANCES AT THE BASE OF AN
UPPER LEVEL LOW CURRENTLY OVER THE CENTRAL PLAINS MOVES EAST
NORTHEAST TONIGHT AND SUNDAY. ALSO...A PACIFIC FRONT ASSOCIATED WITH THE
UPPER LOW THAT EXTENDS FROM THE TEXAS PANHANDLE SOUTHWESTWARD TO
THE BIG BEND WILL PUSH EASTWARD LATE TONIGHT AND SUNDAY...KEEPING
SHOWERS AND THUNDERSTORMS AROUND OUR AREA THROUGH SUNDAY EVENING.

MAIN THREATS FOR LATE THIS AFTERNOON AND EVENING ACROSS THE
NORTHWESTERN COUNTIES ARE THUNDERSTORM WIND GUSTS OF 60 MPH AND
LARGE HAIL. EPISODES OF HEAVY RAINS AND FREQUENT LIGHTNING STRIKES
ARE POSSIBLE WITH RAINFALL AMOUNTS GENERALLY AVERAGING FROM ONE
QUARTER INCH TO HALF INCH ALONG AND WEST OF HIGHWAY 281 AND FROM
THREE QUARTER TO AN INCH EAST OF HIGHWAY 281...WITH LOCALLY
HEAVIER AMOUNTS OF 2 TO 3 INCHES POSSIBLE OVER THE NORTHEAST PART
OF THE HILL COUNTRY (LLANO...BURNET AND WILLIAMSON COUNTIES).

AT THIS TIME THE SEVERE THUNDERSTORM WATCH COVERS EDWARDS...KINNEY
AND VAL VERDE COUNTIES. HOWEVER...RESIDENTS AND VISITORS WEST OF
THE I-35 CORRIDOR ARE URGED TO CLOSELY MONITOR WEATHER CONDITIONS
THIS EVENING AS A LINEAR MCS IS EXPECTED TO DEVELOP LATER TONIGHT
PER HI-RES MODEL SOLUTIONS. THE TIME FRAME FOR STRONG TO SEVERE
STORMS TO DEVELOP IS BETWEEN 5 PM THIS AFTERNOON TO ABOUT
MIDNIGHT...TRANSITIONING TO A HEAVY RAIN EVENT OVERNIGHT AND SUNDAY.
HOWEVER...CAN'T RULE OUT SOME STRONG THUNDERSTORMS DURING THAT
PERIOD.

WEATHER CONDITIONS ARE ANTICIPATED TO IMPROVE SUNDAY NIGHT AND
MONDAY AS AN UPPER RIDGE BUILDS OVER THE REGION. NEXT CHANCES FOR
RAIN ARE EXPECTED LATE TUESDAY INTO WEDNESDAY AS AN UPPER
DISTURBANCE MOVES NORTH OF THE AREA AND OVER THE EASTERN HALF OF
SOUTH CENTRAL TEXAS LATE WEDNESDAY AND THURSDAY AS A COLD FRONT
MOVES BY. COOLER TEMPS ARE EXPECTED THURSDAY AND FRIDAY OF NEXT
WEEK IN THE WAKE OF THE FRONT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              72  83  61  82  63 /  60  40  10  -   -
AUSTIN BERGSTROM INTL AIRPORT  70  84  59  82  60 /  60  40  10  -   -
NEW BRAUNFELS MUNI AIRPORT     71  84  62  82  61 /  50  30  20  -   -
BURNET MUNI AIRPORT            71  82  57  80  61 /  70  30  10  -   -
DEL RIO INTL AIRPORT           73  85  64  83  66 /  50  20  30  -   10
GEORGETOWN MUNI AIRPORT        71  82  58  81  60 /  60  40  10  -   -
HONDO MUNI AIRPORT             71  84  63  82  63 /  50  30  30  -   10
SAN MARCOS MUNI AIRPORT        72  84  61  82  61 /  60  40  20  -   -
LA GRANGE - FAYETTE REGIONAL   71  86  63  82  62 /  50  40  20  -   -
SAN ANTONIO INTL AIRPORT       73  84  63  82  63 /  50  30  20  -   -
STINSON MUNI AIRPORT           73  85  64  82  64 /  40  30  30  -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...08
SYNOPTIC/GRIDS...17
PUBLIC SERVICE/DATA COLLECTION...32
Hazardous weather outlook, Oct 13, 2:17 PM CDT, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
217 PM CDT SAT OCT 13 2012

TXZ171>173-183>194-202>209-217>225-228-141100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
217 PM CDT SAT OCT 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR VAL VERDE...KINNEY
AND EDWARDS COUNTIES UNTIL 900 PM CDT. THERE IS A CHANCE FOR
STRONG TO SEVERE THUNDERSTORMS THROUGH THIS EVENING. THE MAIN
THREAT WILL BE FOR DAMAGING WIND GUSTS AND HAIL...WITH THE MAIN
THREAT AREA WILL BE ALONG AND WEST OF I-35.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THERE IS A CHANCE OF STRONG THUNDERSTORMS SUNDAY MORNING.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
THIS EVENING.

In the hours before

Special weather statement, Oct 13, 2:41 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
241 PM CDT SAT OCT 13 2012

TXZ172-173-189>194-206>208-132100-
BASTROP-BLANCO-BURNET-CALDWELL-COMAL-GUADALUPE-HAYS-KENDALL-LEE-
TRAVIS-WILLIAMSON-
241 PM CDT SAT OCT 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR COMAL...BASTROP...BLANCO...
BURNET...CALDWELL...WILLIAMSON...TRAVIS...LEE...KENDALL...HAYS AND
GUADALUPE COUNTIES UNTIL 400 PM CDT...

AT 240 PM CDT...NATIONAL WEATHER SERVICE RADAR SHOWED AN AREA OF
SCATTERED SHOWERS AND THUNDERSTORMS FORMING IN A MOIST UNSTABLE
ENVIRONMENT FROM GEORGETOWN AND AUSTIN AND EXTENDING SOUTHWEST TO
BLANCO AND SEGUIN.  THE THUNDERSTORMS ARE MOVING NORTHEAST AT
25 MPH.

WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE IN OR NEAR THE STRONGER
THUNDERSTORMS...ALONG WITH BRIEF PERIOD OF MODERATE TO HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BASTROP...
  ANDERSON MILL...
  CEDAR PARK...
  BURNET...
  PFLUGERVILLE...
  WINDEMERE...
  BERTRAM...
  ROUND ROCK...
  ELGIN...
  GIDDINGS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LOCALLY HEAVY RAIN COULD FLOOD LOW LYING AREAS SUCH AS DITCHES...
LOW WATER CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE
ACROSS FLOODED ROADWAYS.

LAT...LON 3092 9783 3086 9787 3072 9734 3047 9715
      3052 9706 3029 9675 2942 9801 2982 9835
      2984 9854 2972 9874 2979 9892 3014 9892
      3014 9859 3050 9859 3049 9835 3067 9844
      3074 9837 3088 9846 3103 9844 3104 9792
TIME...MOT...LOC 1938Z 215DEG 16KT 3041 9788
Special weather statement, Oct 13, 3:55 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
355 PM CDT SAT OCT 13 2012

TXZ173-193-194-208-132215-
BASTROP-CALDWELL-LEE-WILLIAMSON-
355 PM CDT SAT OCT 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR BASTROP...CALDWELL...WILLIAMSON
AND LEE COUNTIES UNTIL 515 PM CDT...

AT 354 PM CDT...NATIONAL WEATHER SERVICE RADAR SHOWED AN AREA OF
SCATTERED SHOWERS AND THUNDERSTORMS NEAR BASTROP TO THE EASTERN
PART OF WILLIAMSON COUNTY...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS OF 30 TO 40 MPH
ARE EXPECTED WITH THESE THUNDERSTORMS...ALONG WITH HEAVY RAIN AND
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  TAYLOR...
  GRANGER...
  GIDDINGS...
  LEXINGTON...
  PAIGE...
  JARRELL...
  THRALL...
  FEDOR...
  BARTLETT...
  GRANGER DAM...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 3011 9686 3005 9703 2978 9733 2963 9759
      2963 9762 2971 9776 2988 9790 3021 9749
      3042 9737 3050 9758 3043 9778 3061 9792
      3062 9804 3079 9796 3090 9783 3074 9728
      3047 9715 3055 9693 3032 9674 3029 9664
TIME...MOT...LOC 2053Z 233DEG 25KT 3009 9705

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 2:41 PM CDTSpecial Weather StatementEWXBastrop, Blanco, Burnet, Caldwell, Comal, Guadalupe and 5 more79 min
Oct 13, 6:07 PM CDTSpecial Weather StatementEWXLee53 min
Oct 13, 6:40 PM CDTTornado WarningEWXLee35 min

Nearby

Special Weather Statements in Texas, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.